2015, 5(3): 289-326. doi: 10.3934/naco.2015.5.289

A survey on rank and inertia optimization problems of the matrix-valued function $A + BXB^{*}$

1. 

CEMA, Central University of Finance and Economics, Beijing 100081, China

Received  April 2014 Revised  July 2015 Published  August 2015

This paper is concerned with some rank and inertia optimization problems of the Hermitian matrix-valued functions $A + BXB^{*}$ subject to restrictions. We first establish several groups of explicit formula for calculating the maximum and minimum ranks and inertias of matrix sum $A + X$ subject to a Hermitian matrix $X$ that satisfies a fixed-rank and semi-definiteness restrictions by using some discrete and matrix decomposition methods. We then derive formulas for calculating the maximum and minimum ranks and inertias of the matrix-valued function $A + BXB^*$ subject to a Hermitian matrix $X$ that satisfies a fixed-rank and semi-definiteness restrictions, and show various properties $A + BXB^{*}$ from these ranks and inertias formulas. In particular, we give necessary and sufficient conditions for the equality $A + BXB^* = 0$ and the inequality $A + BXB^* \succ 0\, (\succeq 0, \prec 0, \, \preceq 0)$ to hold respectively for these specified Hermitian matrices $X$.
Citation: Yongge Tian. A survey on rank and inertia optimization problems of the matrix-valued function $A + BXB^{*}$. Numerical Algebra, Control and Optimization, 2015, 5 (3) : 289-326. doi: 10.3934/naco.2015.5.289
References:
[1]

W. Ai, Y. Huang and S. Zhang, On the low rank solutions for linear matrix inequalities, Math. Oper. Res., 33 (2008), 965-975. doi: 10.1287/moor.1080.0331.

[2]

E. M. de Sá, On the inertia of sums of Hermitian matrices, Linear Algebra Appl., 37 (1981), 143-159. doi: 10.1016/0024-3795(81)90174-9.

[3]

D. A. Gregory, B. Heyink and K. N. Vander Meulen, Inertia and biclique decompositions of joins of graphs, J. Combin. Theory Ser. B, 88 (2003), 135-151. doi: 10.1016/S0095-8956(02)00041-2.

[4]

M. Journée, F. Bach, P.-A. Absil and R. Sepulchre, Low-rank optimization on the cone of positive semidefinite matrices, SIAM J. Optim., 20 (2010), 2327-2351. doi: 10.1137/080731359.

[5]

C.-K. Li and Y.-T. Poon, Sum of Hermitian matrices with given eigenvalues: inertia, rank, and multiple eigenvalues, Canad. J. Math., 62 (2010), 109-132. doi: 10.4153/CJM-2010-007-2.

[6]

Y. Liu and Y. Tian, More on extremal ranks of the matrix expressions A-BX± X*B* with statistical applications, Numer. Linear Algebra Appl., 15 (2008), 307-325. doi: 10.1002/nla.553.

[7]

Y. Liu and Y. Tian, Extremal ranks of submatrices in an Hermitian solution to the matrix equation AXA*= B with applications, J. Appl. Math. Comput., 32 (2010), 289-301. doi: 10.1007/s12190-009-0251-8.

[8]

Y. Liu and Y. Tian, A simultaneous decomposition of a matrix triplet with applications, Numer. Linear Algebra Appl., 18 (2011), 69-85. doi: 10.1002/nla.701.

[9]

Y. Liu and Y. Tian, Max-min problems on the ranks and inertias of the matrix expressions A-BXC ± (BXC)* with applications, J. Optim. Theory Appl., 148 (2011), 593-622. doi: 10.1007/s10957-010-9760-8.

[10]

Y. Liu and Y. Tian, Hermitian-type of singular value decomposition for a pair of matrices and its applications, Numer. Linear Algebra Appl., 20 (2013), 60-73. doi: 10.1002/nla.1825.

[11]

Y. Liu, Y. Tian and Y. Takane, Ranks of Hermitian and skew-Hermitian solutions to the matrix equation AXA=B*, Linear Algebra Appl., 431 (2009), 2359-2372. doi: 10.1016/j.laa.2009.03.011.

[12]

C. Lu, W. Liu and S. An, Revisit to the problem of generalized low rank approximation of matrices, In: ICIC 2006 (D.-S. Huang, K. Li, and G.W. Irwin, Eds.), LNCIS, 345 (2006), 450-460.

[13]

J. H. Manton, R. Mahony and Y. Hua, The geometry of weighted low-rank approximations, IEEE Trans. Sign. Process., 51 (2003), 500-514. doi: 10.1109/TSP.2002.807002.

[14]

G. Marsaglia and G. P. H. Styan, Equalities and inequalities fo ranks of matrices, Linear Multilinear Algebra, 2 (1974), 269-292.

[15]

D. V. Ouellette, Schur complements and statistics, Linear Algebra Appl., 36 (1981), 187-295. doi: 10.1016/0024-3795(81)90232-9.

[16]

R. E. Skelton, T. Iwasaki and K. M. Grigoriadis, A Unified Algebraic Approach to Linear Control Design, Taylor & Francis, London, 1997.

[17]

Y. Tian, Solvability of two linear matrix equations, Linear Multilinear Algebra, 48 (2000), 123-147. doi: 10.1080/03081080008818664.

[18]

Y. Tian, Equalities and inequalities for inertias of Hermitian matrices with applications, Linear Algebra Appl., 433 (2010), 263-296. doi: 10.1016/j.laa.2010.02.018.

[19]

Y. Tian, Rank and inertia of submatrices of the Moore-Penrose inverse of a Hermitian matrix, Electron. J. Linear Algebra, 20 (2010), 226-240.

[20]

Y. Tian, Completing block Hermitian matrices with maximal and minimal ranks and inertias, Electron. J. Linear Algebra, 21 (2010), 124-141.

[21]

Y. Tian, Maximization and minimization of the rank and inertia of the Hermitian matrix expression A - BX - (BX)* with applications, Linear Algebra Appl., 434 (2011), 2109-2139. doi: 10.1016/j.laa.2010.12.010.

[22]

Y. Tian, Solutions to 18 constrained optimization problems on the rank and inertia of the linear matrix function A + BXB*, Math. Comput. Modelling, 55 (2012), 955-968. doi: 10.1016/j.mcm.2011.09.022.

[23]

Y. Tian, On additive decompositions of the Hermitian solutions of the matrix equation AXA*= B, Mediterr. J. Math., 9 (2012), 47-60. doi: 10.1007/s00009-010-0110-8.

[24]

Y. Tian, On an equality and four inequalities for generalized inverses of Hermitian matrices, Electron. J. Linear Algebra, 23 (2012), 11-42.

[25]

Y. Tian, Equalities and inequalities for Hermitian solutions and Hermitian definite solutions of the two matrix equations AX = B and AXA* = B, Aequat. Math., 86 (2013), 107-135. doi: 10.1007/s00010-012-0179-1.

[26]

Y. Tian, Some optimization problems on ranks and inertias of matrix-valued functions subject to linear matrix equation restrictions, Banach J. Math. Anal., 8 (2014), 148-178.

[27]

Y. Tian and Y. Liu, Extremal ranks of some symmetric matrix expressions with applications, SIAM J. Matrix Anal. Appl., 28 (2006), 890-905. doi: 10.1137/S0895479802415545.

[28]

J. Ye, Generalized low rank approximations of matrices, Machine Learning, 61 (2005), 167-191.

[29]

H. Zha, A note on the existence of the hyperbolic singular value decomposition, Linear Algebra Appl., 240 (1996), 199-205. doi: 10.1016/0024-3795(94)00197-9.

show all references

References:
[1]

W. Ai, Y. Huang and S. Zhang, On the low rank solutions for linear matrix inequalities, Math. Oper. Res., 33 (2008), 965-975. doi: 10.1287/moor.1080.0331.

[2]

E. M. de Sá, On the inertia of sums of Hermitian matrices, Linear Algebra Appl., 37 (1981), 143-159. doi: 10.1016/0024-3795(81)90174-9.

[3]

D. A. Gregory, B. Heyink and K. N. Vander Meulen, Inertia and biclique decompositions of joins of graphs, J. Combin. Theory Ser. B, 88 (2003), 135-151. doi: 10.1016/S0095-8956(02)00041-2.

[4]

M. Journée, F. Bach, P.-A. Absil and R. Sepulchre, Low-rank optimization on the cone of positive semidefinite matrices, SIAM J. Optim., 20 (2010), 2327-2351. doi: 10.1137/080731359.

[5]

C.-K. Li and Y.-T. Poon, Sum of Hermitian matrices with given eigenvalues: inertia, rank, and multiple eigenvalues, Canad. J. Math., 62 (2010), 109-132. doi: 10.4153/CJM-2010-007-2.

[6]

Y. Liu and Y. Tian, More on extremal ranks of the matrix expressions A-BX± X*B* with statistical applications, Numer. Linear Algebra Appl., 15 (2008), 307-325. doi: 10.1002/nla.553.

[7]

Y. Liu and Y. Tian, Extremal ranks of submatrices in an Hermitian solution to the matrix equation AXA*= B with applications, J. Appl. Math. Comput., 32 (2010), 289-301. doi: 10.1007/s12190-009-0251-8.

[8]

Y. Liu and Y. Tian, A simultaneous decomposition of a matrix triplet with applications, Numer. Linear Algebra Appl., 18 (2011), 69-85. doi: 10.1002/nla.701.

[9]

Y. Liu and Y. Tian, Max-min problems on the ranks and inertias of the matrix expressions A-BXC ± (BXC)* with applications, J. Optim. Theory Appl., 148 (2011), 593-622. doi: 10.1007/s10957-010-9760-8.

[10]

Y. Liu and Y. Tian, Hermitian-type of singular value decomposition for a pair of matrices and its applications, Numer. Linear Algebra Appl., 20 (2013), 60-73. doi: 10.1002/nla.1825.

[11]

Y. Liu, Y. Tian and Y. Takane, Ranks of Hermitian and skew-Hermitian solutions to the matrix equation AXA=B*, Linear Algebra Appl., 431 (2009), 2359-2372. doi: 10.1016/j.laa.2009.03.011.

[12]

C. Lu, W. Liu and S. An, Revisit to the problem of generalized low rank approximation of matrices, In: ICIC 2006 (D.-S. Huang, K. Li, and G.W. Irwin, Eds.), LNCIS, 345 (2006), 450-460.

[13]

J. H. Manton, R. Mahony and Y. Hua, The geometry of weighted low-rank approximations, IEEE Trans. Sign. Process., 51 (2003), 500-514. doi: 10.1109/TSP.2002.807002.

[14]

G. Marsaglia and G. P. H. Styan, Equalities and inequalities fo ranks of matrices, Linear Multilinear Algebra, 2 (1974), 269-292.

[15]

D. V. Ouellette, Schur complements and statistics, Linear Algebra Appl., 36 (1981), 187-295. doi: 10.1016/0024-3795(81)90232-9.

[16]

R. E. Skelton, T. Iwasaki and K. M. Grigoriadis, A Unified Algebraic Approach to Linear Control Design, Taylor & Francis, London, 1997.

[17]

Y. Tian, Solvability of two linear matrix equations, Linear Multilinear Algebra, 48 (2000), 123-147. doi: 10.1080/03081080008818664.

[18]

Y. Tian, Equalities and inequalities for inertias of Hermitian matrices with applications, Linear Algebra Appl., 433 (2010), 263-296. doi: 10.1016/j.laa.2010.02.018.

[19]

Y. Tian, Rank and inertia of submatrices of the Moore-Penrose inverse of a Hermitian matrix, Electron. J. Linear Algebra, 20 (2010), 226-240.

[20]

Y. Tian, Completing block Hermitian matrices with maximal and minimal ranks and inertias, Electron. J. Linear Algebra, 21 (2010), 124-141.

[21]

Y. Tian, Maximization and minimization of the rank and inertia of the Hermitian matrix expression A - BX - (BX)* with applications, Linear Algebra Appl., 434 (2011), 2109-2139. doi: 10.1016/j.laa.2010.12.010.

[22]

Y. Tian, Solutions to 18 constrained optimization problems on the rank and inertia of the linear matrix function A + BXB*, Math. Comput. Modelling, 55 (2012), 955-968. doi: 10.1016/j.mcm.2011.09.022.

[23]

Y. Tian, On additive decompositions of the Hermitian solutions of the matrix equation AXA*= B, Mediterr. J. Math., 9 (2012), 47-60. doi: 10.1007/s00009-010-0110-8.

[24]

Y. Tian, On an equality and four inequalities for generalized inverses of Hermitian matrices, Electron. J. Linear Algebra, 23 (2012), 11-42.

[25]

Y. Tian, Equalities and inequalities for Hermitian solutions and Hermitian definite solutions of the two matrix equations AX = B and AXA* = B, Aequat. Math., 86 (2013), 107-135. doi: 10.1007/s00010-012-0179-1.

[26]

Y. Tian, Some optimization problems on ranks and inertias of matrix-valued functions subject to linear matrix equation restrictions, Banach J. Math. Anal., 8 (2014), 148-178.

[27]

Y. Tian and Y. Liu, Extremal ranks of some symmetric matrix expressions with applications, SIAM J. Matrix Anal. Appl., 28 (2006), 890-905. doi: 10.1137/S0895479802415545.

[28]

J. Ye, Generalized low rank approximations of matrices, Machine Learning, 61 (2005), 167-191.

[29]

H. Zha, A note on the existence of the hyperbolic singular value decomposition, Linear Algebra Appl., 240 (1996), 199-205. doi: 10.1016/0024-3795(94)00197-9.

[1]

Demetris Hadjiloucas. Stochastic matrix-valued cocycles and non-homogeneous Markov chains. Discrete and Continuous Dynamical Systems, 2007, 17 (4) : 731-738. doi: 10.3934/dcds.2007.17.731

[2]

Daniel Alpay, Eduard Tsekanovskiĭ. Subclasses of Herglotz-Nevanlinna matrix-valued functtons and linear systems. Conference Publications, 2001, 2001 (Special) : 1-13. doi: 10.3934/proc.2001.2001.1

[3]

Peter Giesl. On a matrix-valued PDE characterizing a contraction metric for a periodic orbit. Discrete and Continuous Dynamical Systems - B, 2021, 26 (9) : 4839-4865. doi: 10.3934/dcdsb.2020315

[4]

Abdessalam Kara, Said Guedjiba. Some representations of moore-penrose inverse for the sum of two operators and the extension of the fill-fishkind formula. Numerical Algebra, Control and Optimization, 2021  doi: 10.3934/naco.2021015

[5]

Ke Wei, Jian-Feng Cai, Tony F. Chan, Shingyu Leung. Guarantees of riemannian optimization for low rank matrix completion. Inverse Problems and Imaging, 2020, 14 (2) : 233-265. doi: 10.3934/ipi.2020011

[6]

Hubert L. Bray, Marcus A. Khuri. A Jang equation approach to the Penrose inequality. Discrete and Continuous Dynamical Systems, 2010, 27 (2) : 741-766. doi: 10.3934/dcds.2010.27.741

[7]

Li-Fang Dai, Mao-Lin Liang, Wei-Yuan Ma. Optimization problems on the rank of the solution to left and right inverse eigenvalue problem. Journal of Industrial and Management Optimization, 2015, 11 (1) : 171-183. doi: 10.3934/jimo.2015.11.171

[8]

Roberto Triggiani. A matrix-valued generator $\mathcal{A}$ with strong boundary coupling: A critical subspace of $D((-\mathcal{A})^{\frac{1}{2}})$ and $D((-\mathcal{A}^*)^{\frac{1}{2}})$ and implications. Evolution Equations and Control Theory, 2016, 5 (1) : 185-199. doi: 10.3934/eect.2016.5.185

[9]

Changjun Yu, Kok Lay Teo, Liansheng Zhang, Yanqin Bai. A new exact penalty function method for continuous inequality constrained optimization problems. Journal of Industrial and Management Optimization, 2010, 6 (4) : 895-910. doi: 10.3934/jimo.2010.6.895

[10]

Travis G. Draper, Fernando Guevara Vasquez, Justin Cheuk-Lum Tse, Toren E. Wallengren, Kenneth Zheng. Matrix valued inverse problems on graphs with application to mass-spring-damper systems. Networks and Heterogeneous Media, 2020, 15 (1) : 1-28. doi: 10.3934/nhm.2020001

[11]

Tomasz Downarowicz, Yonatan Gutman, Dawid Huczek. Rank as a function of measure. Discrete and Continuous Dynamical Systems, 2014, 34 (7) : 2741-2750. doi: 10.3934/dcds.2014.34.2741

[12]

Guozhen Lu, Yunyan Yang. Sharp constant and extremal function for the improved Moser-Trudinger inequality involving $L^p$ norm in two dimension. Discrete and Continuous Dynamical Systems, 2009, 25 (3) : 963-979. doi: 10.3934/dcds.2009.25.963

[13]

Tadeusz Antczak, Najeeb Abdulaleem. Optimality conditions for $ E $-differentiable vector optimization problems with the multiple interval-valued objective function. Journal of Industrial and Management Optimization, 2020, 16 (6) : 2971-2989. doi: 10.3934/jimo.2019089

[14]

Tadeusz Antczak. The $ F $-objective function method for differentiable interval-valued vector optimization problems. Journal of Industrial and Management Optimization, 2021, 17 (5) : 2761-2782. doi: 10.3934/jimo.2020093

[15]

Changjun Yu, Kok Lay Teo, Liansheng Zhang, Yanqin Bai. On a refinement of the convergence analysis for the new exact penalty function method for continuous inequality constrained optimization problem. Journal of Industrial and Management Optimization, 2012, 8 (2) : 485-491. doi: 10.3934/jimo.2012.8.485

[16]

Zhongwen Chen, Songqiang Qiu, Yujie Jiao. A penalty-free method for equality constrained optimization. Journal of Industrial and Management Optimization, 2013, 9 (2) : 391-409. doi: 10.3934/jimo.2013.9.391

[17]

Boshi Tian, Xiaoqi Yang, Kaiwen Meng. An interior-point $l_{\frac{1}{2}}$-penalty method for inequality constrained nonlinear optimization. Journal of Industrial and Management Optimization, 2016, 12 (3) : 949-973. doi: 10.3934/jimo.2016.12.949

[18]

Xiaona Fan, Li Jiang, Mengsi Li. Homotopy method for solving generalized Nash equilibrium problem with equality and inequality constraints. Journal of Industrial and Management Optimization, 2019, 15 (4) : 1795-1807. doi: 10.3934/jimo.2018123

[19]

Z.Y. Wu, H.W.J. Lee, F.S. Bai, L.S. Zhang. Quadratic smoothing approximation to $l_1$ exact penalty function in global optimization. Journal of Industrial and Management Optimization, 2005, 1 (4) : 533-547. doi: 10.3934/jimo.2005.1.533

[20]

Yitong Guo, Bingo Wing-Kuen Ling. Principal component analysis with drop rank covariance matrix. Journal of Industrial and Management Optimization, 2021, 17 (5) : 2345-2366. doi: 10.3934/jimo.2020072

 Impact Factor: 

Metrics

  • PDF downloads (144)
  • HTML views (0)
  • Cited by (0)

Other articles
by authors

[Back to Top]